Pennsylvania, 2020

Damaging Winds in Pennsylvania, September 3, 2020

September 3, 2020 · NWS CTP · 2 events in 1 county or zone

A broken line of thunderstorms developed over southern Pennsylvania in a warm. humid airmass in a moderate CAPE, moderate shear environment during the afternoon of September 3, 2020.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

A broken line of thunderstorms developed over southern Pennsylvania in a warm. humid airmass in a moderate CAPE, moderate shear environment during the afternoon of September 3, 2020. One of these storms produced a couple reports of wind damage in Lancaster County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Sep 3, 3:53 PM EST, 27 minutes earlier.

Area forecast discussion, Sep 3, 3:53 PM EST, 27 minutes before
Area Forecast Discussion
National Weather Service State College PA
453 PM EDT Thu Sep 3 2020

.SYNOPSIS...
Showers and isolated thunderstorms will track across central and
southern areas this evening. A cold front will clear the area
overnight and early Friday. High pressure is then likely build
across the area for the holiday weekend, resulting in dry and
sunny conditions for long holiday weekend.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
Tornado watch in effect until 10 PM for portions of the Lower
Susquehanna Valley.

Strongest storms so far south of PA, some with hook echoes etc.

Earlier discussion below.

Swath of light to moderate stratiform rain extends from the
Laurel Highlands to the Endless Mountains of NE PA at mid
afternoon...as a wave of low pressure ripples along a nearly
stationary front along the PA/NY border. Warm sector well
established south of the Mason Dixon line and bleeding into
southern portions of Adams/York/Lancaster Counties with sfc
temps mid to upper 80s along the PA/MD border and dewpoints in
the lower 70s. A narrow window of potential severe weather is
being watched closely as shortwave and boundary layer shear
increase from the west late afternoon and evening. What is most
certain is the likelihood for locally heavy downpours with any
showers or storms which traverse the SC Mountains, Lower Susq.
and Ridge and Valley Region.

A deepening upper trough over the Grt Lks will push a cold
front southeast across the area late tonight. A few light
showers could accompany this feature across the Alleghenies.
However, a lack of deep moisture is indicated in the latest
GEFS, so will keep the forecast dry overnight for most of the
forecast area.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH 6 PM FRIDAY/...
High pressure and associated low-pwat air mass should build
into the region Friday, accompanied by mostly sunny skies and
seasonable temperatures. Model 850mb temps between 11-14C should
translate to highs from the low 70s over the northern
mountains, to the low and mid 80s in the Susq Valley.

&&

.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
Saturday and Sunday should feature plentiful sunshine and
comfortable humidity, providing a nice beginning to the Labor
Day weekend.

Surface high pressure will push off the East Coast early next
week, turning our flow southerly by Monday and allowing
temperatures and humidity to slowly begin creeping upwards
again.

Will have to keep an eye on the forecast towards the middle of
next week, as medium-range models show the potential for
easterly flow to develop which could bring some clouds and
perhaps light rain/drizzle back into the area. The 00z/03 ECMWF
paints a drier picture overall, while the 12z/03 GFS/GEFS
appears to be more aggressive with the low-level easterly flow
bringing in moisture during the middle of next week.

&&

.AVIATION /21Z THURSDAY THROUGH TUESDAY/...
Updated TAFS here as of 445 PM, most areas improving. Some
chance of a brief storm across the southeast with gusty winds
and heavy rain.

Earlier discussion below.

MVFR lcl IFR in steady light to moderate rain through late
afternoon central and south. VFR southeast decreasing MVFR/IFRDue
to uncertain coverage of thunder, we continue with a TEMPO
group for MVFR showers at at KMDT and KLNS. TSRA may later be
inserted, if confidence in such increases.

Due to moist low-level conditions and a lack of mixing, areas of
lower clouds and fog are certainly possible again this evening,
so many terminals have restrictive conditions indicated after
01-02z.

Later tonight and during the pre-dawn hours Friday, as a cold
front crosses the region, look for a wind shift to W-NW. Also,
lower upslope type clouds will become prevalent at KBFD and
KJST, with generally clearing/improving conditions elsewhere
associated with the frontal passage.

Outlook...

Fri through Mon...Mainly VFR expected.

Tue...Mainly VFR expected.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...DeVoir/Dangelo/Martin
NEAR TERM...DeVoir/Fitzgerald/Martin
SHORT TERM...DeVoir/Fitzgerald
LONG TERM...Evanego
AVIATION...DeVoir/Martin
Hazardous weather outlook, Sep 3, 4:06 PM EST, 14 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
506 PM EDT Thu Sep 3 2020

PAZ057-059-064>066-042115-
Dauphin-Lebanon-Adams-York-Lancaster-
506 PM EDT Thu Sep 3 2020

...TORNADO WATCH 485 IN EFFECT UNTIL 10 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Tornado Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056-058-063-042115-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Juniata-Somerset-Bedford-Fulton-Franklin-Tioga-Northern Lycoming-
Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Schuylkill-Cumberland-
506 PM EDT Thu Sep 3 2020

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Sep 3, 3:47 PM EST, 33 minutes before
Special Weather Statement
National Weather Service State College PA
447 PM EDT Thu Sep 3 2020

PAZ057-063>065-032115-
York PA-Adams PA-Cumberland PA-Dauphin PA-
447 PM EDT Thu Sep 3 2020

...STRONG THUNDERSTORMS WILL AFFECT PARTS OF ADAMS...YORK...
DAUPHIN...AND CUMBERLAND COUNTIES UNTIL 515 PM EDT...

At 446 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from Shiremanstown to near Dillsburg to near Cashtown.
Movement was east at 30 mph.

Wind gusts up to 50 mph are possible.

Locations impacted include...
Harrisburg, Lower Allen, Weigelstown, Mechanicsburg, Middletown, Camp
Hill, New Cumberland, Steelton, Lemoyne, Hampton, Shiloh, Valley
Green, Wormleysburg, Bressler-Enhaut-Oberlin, Manchester, Dillsburg,
Lake Meade, Highspire, Dover and New Oxford.

LAT...LON 3990 7740 4010 7707 4028 7698 4023 7667
      4016 7669 4016 7670 4015 7669 4012 7672
      4011 7670 4002 7673 3982 7706
TIME...MOT...LOC 2046Z 284DEG 25KT 4020 7697 4007 7703 3990 7732

RXR
Special weather statement, Sep 3, 4:11 PM EST, 9 minutes before
Special Weather Statement
National Weather Service State College PA
511 PM EDT Thu Sep 3 2020

PAZ065-066-032145-
York PA-Lancaster PA-
511 PM EDT Thu Sep 3 2020

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF LANCASTER AND YORK
COUNTIES UNTIL 545 PM EDT...

At 511 PM EDT, Doppler radar indicated a strong thunderstorm near
Manchester, moving east at 35 mph.

Wind gusts of up to 50 mph are possible.

Locations impacted include...
York, Weigelstown, Columbia, Mount Joy, Red Lion, Spry, Dallastown,
Shiloh, East York, Stonybrook-Wilshire, West York,
Salunga-Landisville, Maytown, Grantley, Tyler Run-Queens Gate,
Mountville, Manchester, Hallam, Emigsville and Marietta.

LAT...LON 3997 7688 4015 7675 4014 7674 4013 7674
      4012 7672 4014 7671 4015 7669 4010 7638
      3985 7653
TIME...MOT...LOC 2111Z 283DEG 29KT 4005 7679

RXR

The radar

The State College radar (KCCX), 145 km away, was scanning. The volume nearest the first event began at 21:20 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lancaster

When
September 3, 4:20 PM EST
Where
Lancaster County, 1.39 mi SW of Newville
Measured
52 kt (60 mph) estimated gust
Property damage
$6,000
Reported by
911 Call Center
Coordinates
40.134, -76.645

A severe thunderstorm producing winds estimated near 60 mph knocked down a tree onto a house at 135 Poplar Lane in West Donegal Township.

Thunderstorm Wind, Lancaster

When
September 3, 4:33 PM EST
Where
Lancaster County, 1.06 mi SE of Marietta Afs
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
40.059, -76.556

A severe thunderstorm producing winds estimated near 60 mph knocked down a tree onto the roadway near 130 Fairview Avenue in Marietta.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2020Every state in 2020This day in weather historyWarnings in Pennsylvania, September 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 920351, 920352.